Cutaneous adverse events associated with disease-modifying treatment in multiple sclerosis: A systematic review
Multiple Sclerosis: clinical and laboratory research , Volume 18 - Issue 12 p. 1705- 1717
Glatiramer acetate and interferon-beta are approved first-line disease-modifying treatments (DMTs) for multiple sclerosis (MS). DMTs can be associated with cutaneous adverse events, which may influence treatment adherence and patient quality of life. In this systematic review, we aimed to provide an overview of the clinical spectrum and the incidence of skin reactions associated with DMTs. A systematic literature search was performed up to May 2011 in Medline, Embase, and Cochrane databases without applying restrictions in study design, language, or publishing date. Eligible for inclusion were articles describing any skin reaction related to DMTs in MS patients. Selection of articles and data extraction were performed by two authors independently. One hundred and six articles were included, of which 41 (39%) were randomized controlled trials or cohort studies reporting incidences of mainly local injection-site reactions. A large number of patients had experienced some form of localized injection-site reaction: up to 90% for those using subcutaneous formulations and up to 33% for those using an intramuscular formulation. Sixty-five case-reports involving 106 MS patients described a wide spectrum of cutaneous adverse events, the most frequently reported being lipoatrophy, cutaneous necrosis and ulcers, and various immune-mediated inflammatory skin diseases. DMTs for MS are frequently associated with local injection-site reactions and a wide spectrum of generalized cutaneous adverse events, in particular, the subcutaneous formulations. Although some of the skin reactions may be severe and persistent, most of them are mild and do not require cessation of DMT.
|adverse events, glatiramer acetate, Interferon-beta, multiple sclerosis, skin reactions|
|Multiple Sclerosis: clinical and laboratory research|
|Organisation||Department of Dermatology|
Balak, D.M.W, Hengstman, G, Çakmak, A, & Thio, H.B. (2012). Cutaneous adverse events associated with disease-modifying treatment in multiple sclerosis: A systematic review. Multiple Sclerosis: clinical and laboratory research (Vol. 18, pp. 1705–1717). doi:10.1177/1352458512438239